LINKEDINCOMMENTMORE

Dear Dr. Roach: I have had elevated blood pressure for a very long time. I had my son eight years ago and I don’t recall what it was before that; however, I developed pre-eclampsia during pregnancy and had a cesarean section a week early. When my son was 2, I was diagnosed with ADHD, and have been on Vyvanse ever since. I was thinking that my medication is a contributing factor; however, even when we lowered the dose and I started taking blood pressure medication, my BP is still so high I feel like I’m going to faint. Yesterday it was 169/97, and my pulse was 109. My doctor did several blood tests, a 24-hour urine collection, an EKG and an echocardiogram, and everything came back completely normal. Could there be kidney damage? Should they do an ultrasound on my kidneys? I don’t know what to do. I don’t feel good at all, and I want to figure it out. My dad just passed away a year ago from a massive stroke. What do you suggest?

S.

Dear S.: You have several possible causes for your high blood pressure. It is likely that it runs in the family, since the majority of people with stroke have hypertension (though not all). Second, women with pre-eclampsia (sometimes still called by its old name, toxemia) are at higher risk for developing high blood pressure (3.7 times more likely) later in life. Third, lisdexamfetamine (Vyvanse) causes increased heart rate and hypertension in a few percent of people who take it.

I suspect that, in you, all these potential causes are acting together. There may be other contributing risk factors in you I don’t know about. One thing is clear: You need to get your blood pressure down into a safer range. Women with a history of pre-eclampsia also have increased risk for heart disease, so it’s particularly important for you. Your doctor may need to add or change medication or look for another cause. It would be unlikely you’d find one, and your doctor has already done some looking.

Kidney damage is usually diagnosed by blood tests, and the cause is determined through urine tests, ultrasounds and sometimes more-sophisticated tests if necessary.

Dear Dr. Roach: I lost the hearing in my left ear completely. My nurse practitioner said I had liquid in my ear. She put me on a steroid nose spray. Will it go away? How did this happen?

O.H.

O.H.: The middle ear is normally filled with air, but it may become filled with fluid when the Eustachian tube, which normally connects the middle ear with the throat and allows drainage and pressure equalization, becomes blocked. Allergies and infection are the most common of the many causes of the failure of the Eustachian tube.

With the middle ear filled with fluid, the eardrum cannot move properly, and sound doesn’t get transmitted.

If the underlying cause is allergic, then the steroid nasal spray is a good choice. My experience is that it takes at least a week or two for nasal steroids to start working. If it doesn’t work, and you still have hearing loss, you should get promptly re-evaluated, as there are many other causes, and the hearing loss may become permanent. An ENT doctor not only likely has more experience than I do or your nurse practitioner does, but also has the ability to do a direct exam, which can help make the proper diagnosis.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/28PxIX7